SSRI Defects: Infants Suffer Drug Withdrawal / Adults risk GI bleeding
Wed, 18 May 2005
The Associated Press reports that new research confirms that:
"Babies born to women taking antidepressants in the last three months of pregnancy were three times more likely to develop drug-related symptoms than those born to women who did not use the drugs or took them only in early pregnancy, according to a University of Pittsburgh study that pooled previous research."
Prior research reports, using data compiled by the World Health Organization found that that some infants among those who suffered withdrawal symptoms after birth, had convulsions. See: http://www.ahrp.org/infomail/05/02/05.php
Another study, presented at a large international gathering of physicians--Digestive Disease Week 2005 (DDW), reviewed the records of hospital inpatients admitted with acute GI bleeding between June and December 2003. The authors found that "the use of a common type of antidepressant may increase gastrointestinal (GI) bleeding."
The Northwestern physicians who conducted the study noted that bleeding from SSRIs is similar to that caused by the use of non-steroidal anti-inflammatory drugs (NSAIDs, known as pain relievers).
They emphasized the danger of prescribing multiple drugs: "This is a potent example of the need for doctors to be particularly conscientious about potential side effects when prescribing multiple medications for their patients."
However, in psychiatry, indiscriminate prescribing of drug cocktails (polypharmacy) is the current norm and practice. Psychiatrists' practices fail to consider the horrific consequences borne by their patients-- Psychiatry's first loyalty appears to be to their industry supporters-- Current prescription algorithms in psychiatry--which we call Psychiatry for Dummies--were formulated to increase profits for drug manufacturers.
See, the documented case of horrors experienced by a victim of polypharmacy Aliah Gleason, a 13 year old school child.
Medicating Aliah, in Mother Jones (enter subscriber code MJZL6Y).
Contact: Vera Hassner Sharav
May 18, 2005
Pregnancy Warning on Antidepressants
By THE ASSOCIATED PRESS
CHICAGO, May 17 (AP) - Women who take Prozac or certain other antidepressants late in pregnancy raise the risk that their babies will suffer jitteriness, irritability and serious respiratory problems in their first couple of weeks, researchers say.
Babies born to women taking antidepressants in the last three months of pregnancy were three times more likely to develop drug-related symptoms than those born to women who did not use the drugs or took them only in early pregnancy, according to a University of Pittsburgh study that pooled previous research.
The study was published in Wednesday's issue of The Journal of the American Medical Association.
Most of the symptoms were mild and usually disappeared after about two weeks, but some required hospitalization in intensive care, the researchers said.
The drugs involved include Prozac, Paxil and other antidepressants known as selective serotonin reuptake inhibitors or SSRI's, and also serotonin norepinephrine reuptake inhibitors, which include Effexor.
Each year, at least 80,000 American women take the drugs during pregnancy, the researchers estimated.
Serious respiratory problems develop in perhaps one out of 100 infants born to these women, said Dr. Eydie Moses-Kolko, a psychiatrist who led the study.
Use of a common type of antidepressant may increase gastrointestinal (GI) bleeding
Medical Study News
Published: Tuesday, 17-May-2005
According to a new study presented at Digestive Disease Week 2005 (DDW), use of a common type of antidepressant may increase gastrointestinal (GI) bleeding.
In fact, the study suggests that the increase is similar to that associated with the use of non-steroidal anti-inflammatory drugs (NSAIDs, known as pain relievers). DDW is the largest international gathering of physicians, academics and researchers in the fields of gastroenterology, hepatology, endoscopy and gastrointestinal surgery.
Previous research has shown that use of selective serotonin reuptake inhibitor (SSRIs) may be associated with an increased risk of bleeding disorders and hemorrhages. Researchers from Northwestern University examined the use of these and other medications with similar risks in patients admitted to several hospitals with acute GI bleeding. They found that ongoing SSRI use was associated with a risk of GI bleeding similar to that found in regular NSAID use (1.5-fold versus 1.4-fold increase, respectively).
In the retrospective study, the team reviewed the records of hospital inpatients admitted with acute GI bleeding between June and December 2003 (549 patients) and compared them to similar patients admitted at the same time period with a non-bleeding diagnosis (939 patients). Patients were excluded if they had a history of liver disease, hypertension, primary hematologic or coagulation disorders.
In a further analysis of the relationship, researchers tracked the combined use of SSRIs, NSAIDs, aspirin, Plavix, Coumadin and Lovenox (blood thinning medications used to prevent heart attacks and strokes).
The team found that patients admitted with bleeding were significantly more likely to be using more than one medication associated with an increased risk of GI bleeding than control patients.
"While more research needs to be conducted to examine the link between SSRIs and gastrointestinal bleeding, physicians must closely monitor for this serious adverse event, especially in patients who are currently taking both SSRIs and NSAIDs," said Michael Jones, M.D., lead author from Northwestern University Medical School.
"This is a potent example of the need for doctors to be particularly conscientious about potential side effects when prescribing multiple medications for their patients."
FAIR USE NOTICE: This may contain copyrighted (© ) material the use of which has not always been specifically authorized by the copyright owner. Such material is made available for educational purposes, to advance understanding of human rights, democracy, scientific, moral, ethical, and social justice issues, etc. It is believed that this constitutes a 'fair use' of any such copyrighted material as provided for in Title 17 U.S.C. section 107 of the US Copyright Law. This material is distributed without profit.